December 1990

Toxic Shock Syndrome Associated With Use of Latex Nasal Packing

Author Affiliations

From the Infectious Disease Service, Division of Medicine, Division of Otorhinolaryngology, and Department of Emergency Medicine, The Medical Center of Central Massachusetts—Memorial and the University of Massachusetts Medical School, Worcester.

Arch Intern Med. 1990;150(12):2587-2588. doi:10.1001/archinte.1990.00390230125020

• We treated a previously healthy young man who developed toxic shock syndrome 2 days after elective septoplasty with nonabsorbent latex packing. This case emphasizes that nonmenstrual wound-associated toxic shock syndrome can occur after surgery that does not involve absorbent splinting or packing and should be considered in patients who present within a few days after surgery with fever, sunburnlike rash, hypotension, and multisystem complaints and laboratory abnormalities.

(Arch Intern Med. 1990;150:2587-2588)